Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 89, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 4, 2024, 8:27 PM CDT for Val Verde County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2024, 8:27 PM CDT (01:27 UTC)
- Expired
- May 4, 2024, 9:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Val Verde County, TX
The radar
The San Angelo radar (KSJT), 168 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 2:32 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2474 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- -0.6
- Supercell composite
- -1.8
The text
As transmitted.
643
WUUS54 KEWX 050127
SVREWX
TXC465-050230-
/O.NEW.KEWX.SV.W.0089.240505T0127Z-240505T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
827 PM CDT Sat May 4 2024
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northwestern Val Verde County in south central Texas...
* Until 930 PM CDT.
* At 827 PM CDT, a severe thunderstorm was located near Terrell
County Gas Plant, or 25 miles south of Sheffield, moving east at 10
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Pandale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
Texas.
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Texas.
&&
LAT...LON 3029 10176 3029 10138 3010 10150 3015 10176
TIME...MOT...LOC 0127Z 289DEG 10KT 3033 10176
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRADY1 follow-up statement
372
WWUS54 KEWX 050152
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
852 PM CDT Sat May 4 2024
TXC465-050230-
/O.CON.KEWX.SV.W.0089.000000T0000Z-240505T0230Z/
Val Verde TX-
852 PM CDT Sat May 4 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN VAL VERDE COUNTY...
At 852 PM CDT, a severe thunderstorm was located 7 miles northwest of
Pandale, or 31 miles south of Sheffield, moving southeast at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Pandale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
Texas.
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3029 10176 3029 10138 3010 10150 3015 10176
TIME...MOT...LOC 0152Z 296DEG 13KT 3026 10165
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRADYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 7:15 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 4, 7:15 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 715 PM CDT Sat May 4 2024 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE FOR SEVERE THUNDERSTORM WATCH 185 ... Issued at 715 PM CDT Sat May 4 2024 We are monitoring two areas for potential severe thunderstorm development through the overnight hours. The first is along the Rio Grande as two strong to severe supercells are currently ongoing to the west of the International Border. These storms will continue to push east through the evening and may make it across the border before weakening, presenting a large to very large hail and damaging wind gust threat. The other area we are monitoring is west Texas into the Big Country where several severe thunderstorms are currently ongoing. One of these storms currently across Terrell County has had a history of producing tornadoes, and will be moving into Val Verde County in the coming hours where a Tornado Watch remains in effect. Otherwise, these storms are expected to grow upscale through the remainder of the evening with an MCS expected to move through the Severe Thunderstorm Watch area overnight with a wind, hail, and heavy rain/flooding threat. A local extension of the Watch may be needed for eastern counties later on depending on storm trends. -Gale && .SHORT TERM... (Tonight through Sunday night) Issued at 244 PM CDT Sat May 4 2024 A dryline is located in west Texas with a surface front draped across the northern portion of the state just south of the panhandle. South Central Texas continues to stay in the warm, humid airmass ahead of these features with thick cloud cover and humid conditions continuing today. A few isolated showers or thunderstorms will be possible this afternoon around peak heating, although the higher confidence for precipitation in the area arrives this evening through Sunday morning. Thunderstorms will likely develop west of the area late this afternoon along the front and the dryline extending over the higher terrain in Mexico. Much like previous nights, the question is whether the storms west of the Rio Grande will make it across the river into our far western reaches. Of higher confidence are the storms in west Texas becoming a complex which will will shift eastward overnight into Sunday aided by a passing shortwave trough. This complex of storms may become a line with the leading edge moving across the Hill Country or southern Edwards Plateau a little before midnight. This complex will likely move through portions of the I-35 corridor and Coastal Plains into Sunday morning. There is the potential for storms to be severe tonight, especially in the far west where initial development is anticipated. Large to very large hail, damaging wind gusts, or an isolated tornado will all be possible. As storms progress into a line, damaging winds may become the primary hazard later in the night. SPC has continued the Level 3 of 5 Risk across far northwestern Val Verde County, with a Level 2 of 5 risk across portions of the southern Edwards Plateau, Rio Grande Plains, Hill Country, and I-35 corridor. In addition to this threat, heavy rainfall leading to isolated flash flooding is also a concern. Much of where the heaviest rain is expected depends on the track of the line of storms this evening, but the best potential looks to be in the far northeastern portion of the area. A Flood Watch has been issued for Llano, Burnet, Williamson, and Lee Counties through Sunday afternoon based on this potential and the potential for some additional rain on Sunday. Precipitation chances continue through Sunday afternoon and early Sunday evening, although there is much more uncertainty in exact details after any morning storms. It is likely some kind of outflow boundary will remain in the area and with destabilization in the afternoon, additional thunderstorms may develop along this feature. Storms would once again have the potential to become severe with large hail the initial threat. Upscale growth may occur as some models do depict a secondary line of storms moving across the area in the afternoon hours. Rain and thunderstorm chances finally decrease Sunday night as the upper level shortwave moves into the southeastern US. && .LONG TERM... (Monday through Saturday) Issued at 244 PM CDT Sat May 4 2024 The day on Monday starts relatively dry with cloudy skies and temperatures in the upper 60s and low 70s for the morning commute. As the day progresses, the clouds are forecast to break for partly cloudy skies with highs reaching the mid to upper 80s most locations and low 90s along the Rio Grande. The active dry-line is likely lingering between west Texas and Val Verde County during the afternoon. Isolated showers and thunderstorms could develop across the Hill Country in the afternoon, otherwise, dry and warm for the most part. A dry and warm pattern is in store from Tuesday into Thursday with high temperatures getting warmer each day. Thursday is forecast to be the warmest day of this week with temperatures in the upper 80s to mid 90s across the Hill Country, I-35 corridor and Coastal Plains to the 100-104 range along the Rio Grande. A cold front is forecast to push across the local area late Thursday night into Friday and brings a slight chance for showers and storms mainly on Friday. Friday's highs will be much cooler with temperatures in the upper 70s to mid 80s across the northern part of South Central Texas and low 90s along the Rio Grande. && .AVIATION... (00Z TAFS) Issued at 630 PM CDT Sat May 4 2024 Widespread cigs are in place across south-central Texas to begin the period, though most locations are at/above VFR. Cigs will lower later this evening and overnight to IFR/low-end MVFR, corresponding with an increased chance for showers and storms as a convective complex moves in from west Texas. Areas generally along and north of I-10 have the best chances of seeing this activity through the pre-dawn hours Sunday. After sunrise, scattered thunderstorm activity may redevelop behind the line with showers and storms continuing into the afternoon hours, though there is less confidence in this second round of activity for the time being. Regardless, conditions will improve late afternoon through the end of the period. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 69 82 71 86 / 80 60 20 10 Austin Bergstrom Intl Airport 68 82 71 86 / 80 60 20 10 New Braunfels Muni Airport 70 83 71 88 / 70 60 20 10 Burnet Muni Airport 67 79 69 84 / 90 60 20 10 Del Rio Intl Airport 72 85 72 95 / 60 50 10 10 Georgetown Muni Airport 67 80 70 84 / 80 60 20 10 Hondo Muni Airport 68 82 70 87 / 80 50 10 10 San Marcos Muni Airport 68 82 71 86 / 70 60 20 10 La Grange - Fayette Regional 71 82 72 86 / 60 60 20 0 San Antonio Intl Airport 69 82 72 86 / 70 50 20 10 Stinson Muni Airport 71 83 72 88 / 60 50 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday afternoon for Burnet-Lee-Llano- Williamson. && Short-Term...27 Long-Term...17 Aviation...Gale
Hazardous weather outlook, May 4, 2:18 PM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 218 PM CDT Sat May 4 2024 TXZ171>173-183>194-202>209-217>225-228-051930- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 218 PM CDT Sat May 4 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Strong to severe thunderstorms and locally heavy rain are possible from this evening into early Sunday morning for areas generally along and west of the Interstate 35 corridor. The main threats are damaging wind gusts, large hail, and localized flash flooding. In addition, tornadoes can not be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The chance for thunderstorms will continue on Sunday. A few strong to severe thunderstorms, as well as locally heavy rainfall will be possible. An early season round of hot temperatures is expected for the middle part of next week. Highs will climb into the mid 90s for most areas, except 100 to 105 degrees over the Rio Grande Plains. Heat products may be needed Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 9:11 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 64 min |
| May 4, 9:29 PM CDT | Areal Flood Advisory | EWX | Val Verde | 3 hr |
| May 4, 9:34 PM CDT | Special Weather Statement | EWX | Val Verde | 41 min |
| May 4, 10:08 PM CDT | Special Weather Statement | EWX | Edwards | 52 min |
| May 4, 10:21 PM CDT | Special Weather Statement | EWX | Val Verde | 54 min |
| May 4, 10:54 PM CDT | Special Weather Statement | EWX | Edwards | 66 min |
| May 4, 11:15 PM CDT | Special Weather Statement | EWX | Val Verde | 60 min |
| May 5, 12:12 AM CDT | Special Weather Statement | EWX | Edwards | 63 min |
| May 5, 12:32 AM CDT | Special Weather Statement | EWX | Williamson | 13 min |
| May 5, 12:34 AM CDT | Special Weather Statement | EWX | Gillespie | 41 min |
| May 5, 1:01 AM CDT | Special Weather Statement | EWX | Edwards | 59 min |
| May 5, 1:06 AM CDT | Special Weather Statement | EWX | Blanco, Gillespie | 54 min |
| May 5, 1:13 AM CDT | Areal Flood Advisory | EWX | Burnet, Llano | 4 hr |
| May 5, 2:41 AM CDT | Special Weather Statement | EWX | Bastrop, Lee, Travis | 49 min |
| May 5, 4:05 AM CDT | Special Weather Statement | EWX | Fayette | 40 min |
| May 5, 10:12 AM CDT | Special Weather Statement | EWX | Guadalupe | 48 min |
| May 5, 10:34 AM CDT | Special Weather Statement | EWX | Guadalupe | 41 min |
| May 5, 11:07 AM CDT | Special Weather Statement | EWX | Gonzales | 38 min |
| May 5, 11:30 AM CDT | Special Weather Statement | EWX | Frio | 45 min |
| May 5, 11:37 AM CDT | Special Weather Statement | EWX | Fayette | 38 min |
| May 5, 11:41 AM CDT | Severe Thunderstorm Warning | EWX | Frio, Medina | 23 min |
| May 5, 12:08 PM CDT | Special Weather Statement | EWX | Frio | 52 min |
| May 5, 12:25 PM CDT | Areal Flood Advisory | EWX | Gonzales | 3 hr |
| May 5, 12:29 PM CDT | Special Weather Statement | EWX | Zavala | 46 min |
| May 5, 12:36 PM CDT | Severe Thunderstorm Warning | EWX | Frio | 24 min |
| May 5, 12:49 PM CDT | Special Weather Statement | EWX | Zavala | 41 min |
| May 5, 12:52 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Zavala | 38 min |
| May 5, 12:56 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Frio | 34 min |
| May 5, 1:17 PM CDT | Areal Flood Advisory | EWX | Frio | 3 hr |
| May 5, 1:20 PM CDT | Areal Flood Advisory | EWX | Zavala | 3 hr |
| May 5, 1:23 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Zavala | 32 min |
| May 5, 1:28 PM CDT | Special Weather Statement | EWX | Atascosa | 47 min |
| May 5, 1:37 PM CDT | Areal Flood Advisory | EWX | Maverick | 103 min |
| May 5, 1:50 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Frio | 39 min |
| May 5, 1:54 PM CDT | Special Weather Statement | EWX | Dimmit | 51 min |
| May 5, 2:26 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 34 min |
| May 5, 2:28 PM CDT | Special Weather Statement | EWX | Frio | 32 min |
| May 5, 2:38 PM CDT | Special Weather Statement | EWX | Dimmit | 37 min |
| May 5, 2:51 PM CDT | Areal Flood Advisory | EWX | Dimmit | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.